My dog has pemphigus and we put him on a methylprednisolone, simplycef, tetracycline and niacinamide regiment and his symtomps are still there. He has been on it for 6 weeks. He is also loosing his hair. He originally was on a heavy duty prednisone regiment. What would you recommend next?
I'm so sorry to read your dog has this disease. Having had Shelties for some years, I am somewhat familiar with this as they are a breed that can be affected. Thank goodness I never had to personally deal with it. There are, I believe, 4 types of this disease that has to be diagnosed with skin biopsy and and ANA test. Of course, there are other diseases this might be also.
You can do a search on it but here is one link that at least describes the different types or possible other auto-immune disorders.
Sorry, I am not familiar with a couple of those medications and don't have time to look them up now. I assume at least a couple are for possible secondary infections.
Unless your Vet has dealt with a number of these cases and feels secure in this treatment, I would "definitely" look for a canine dermatologist in your area or possibly a Vet college for a consult. Some forms of this disease (if the diagnosis is correct) can be very hard to manage and most dogs are on steroids for life. The symptoms may never completely clear up but it is important you have the correct diagnosis and treatment regime.
What breed is your dog?
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.